Skip Garibaldi

associate director @ UCLA Institute for Pure & Applied Mathematics and professor @ Emory University Dept of Math & CS

IPAM tourist tips

Food I recommend using Yelp to find restaurants. Here are some places that our visitors have remarked on as being good and reasonably priced. Quick serve: Diddy Riese (map): cookies and … Continue reading


“Shells” paper to appear in Duke

My paper Shells of twisted flag varieties and the Rost invariant, joint with Victor Petrov and Nikita Semenov, will appear in Duke Mathematical Journal.  We introduce new techniques for studying the Krull-Schmidt decomposition … Continue reading

February 20, 2015

Even Hoosiers are up to something with the lottery

The Indiana Lottery has said it will improve its security procedures in response to an ABC News 6 (WRTV Indianapolis) story.  The station, with my assistance, investigated frequent lottery winners in … Continue reading

February 19, 2015

“Birthday problem” paper to appear in Random Structures & Algorithms

My paper Asymptotic distribution for the birthday problem with multiple coincidences, via an embedding of the collision process, joint with Richard Arratia (a probabilist) and Joe Kilian (a computer scientist), will appear in … Continue reading

February 17, 2015

MathAlive! comes to San Diego

MathAlive! will open at the San Diego Air & Space Museum on January 31st and run through September.  This exhibit aims to show kids unexpected ways that math appears in … Continue reading

January 8, 2015

Joining the Air Force Scientific Advisory Board

I have been appointed to the Air Force Scientific Advisory Board, and I will be formally sworn in this January.  I’m excited by this opportunity to serve, and to do so with … Continue reading

December 27, 2014

Suspicious lottery winners investigated in New Jersey

Shannon Mullen of the Asbury Park Press uncovered several lottery New Jersey lottery retailers who have won suspiciously many lottery prizes, see the story here.  I helped with the analysis. … Continue reading

December 5, 2014

“The Gamma-filtration and the Rost invariant” published

Skip Garibaldi and Kirill Zainoulline, “The γ-filtration and the Rost invariant”, Journal für die reine und angewandte Mathematik #696 (2014), 225-244.  DOI: 10.1515/crelle-2012-0114

November 20, 2014

Hernando Bermudez joins Microsoft

Congratulations to Hernando Bermudez, who has started work at Microsoft in Bellevue, Washington!  Hernando received his PhD in mathematics and a master’s in computer science from Emory in August 2014, … Continue reading

November 17, 2014

AMS sectional address

Thanks to everyone who came out for my plenary address “E8 and other exceptional groups” at the AMS meeting in Greensboro, NC!

November 9, 2014

Suspicious lottery winners in California on KCBS tonight

I previously collaborated with reporters in Florida (Lawrence Mower with the Palm Beach Post) and Georgia (Sean Sposito from the Atlanta Journal-Constitution) to identify people who have claimed “suspiciously many” … Continue reading

October 30, 2014